Alert archive / Montana / Blizzard Warnings in 2019
Blizzard Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Jan 28, 2019, 1:13 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2019, 1:13 AM MST (08:13 UTC)
- Expired
- Jan 28, 2019, 6:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
265 WWUS45 KTFX 280813 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 113 AM MST Mon Jan 28 2019 MTZ050-051-281300- /O.NEW.KTFX.BZ.W.0001.190128T0813Z-190128T1300Z/ /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Judith Basin-Fergus- Including Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 113 AM MST Mon Jan 28 2019 ...BLIZZARD WARNING IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blizzard conditions in Judith Gap and accumulating snow across Judith Basin and Fergus Counties. Additional snow accumulations of up to one inch. Winds gusting as high as 50 mph in and near Judith Gap. * WHERE...Judith Basin and Fergus Counties. * WHEN...For the Blizzard Warning, until 6 AM MST this morning. For the Winter Weather Advisory, until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Significant blowing snow in Judith Gap will result in near-zero visibility at times and very dangerous or impossible travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ012-281300- /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Cascade- Including Great Falls, Cascade, Belt, and Kings Hill Pass 113 AM MST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow occurring. Additional snow accumulations of up to one inch. * WHERE...Cascade. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ MTZ054-281300- /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Meagher- 113 AM MST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 5000 FEET... * WHAT...Snow occurring above 5000 feet. Additional snow accumulations of up to one inch. * WHERE...Meagher. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
709 WWUS45 KTFX 280934 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 234 AM MST Mon Jan 28 2019 MTZ050-051-281800- /O.CON.KTFX.BZ.W.0001.000000T0000Z-190128T1300Z/ /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Judith Basin-Fergus- 234 AM MST Mon Jan 28 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Blizzard conditions and snow occurring. Additional snow accumulations of up to one inch. Winds gusting as high as 45 mph. * WHERE...Judith Basin and Fergus. * WHEN...For the Blizzard Warning, until 6 AM MST early this morning. For the Winter Weather Advisory, until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Significant blowing snow in and near Judith Gap will result in near-zero visibility at times and very dangerous or impossible travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ MTZ012-281800- /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Cascade- Including Kings Hill Pass 234 AM MST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow occurring. Snow will taper off through this morning. Additional snow accumulations of up to one inch. * WHERE...Cascade. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions, especially on US Highway 89 through the Little Belt Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ MTZ054-281800- /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Meagher- 234 AM MST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 5000 FEET... * WHAT...Snow occurring above 5000 feet. Additional snow accumulations of up to one inch. * WHERE...Meagher. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions along US Highway 89 through the Little Belt Mountains. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ http://www.weather.gov/greatfalls
460 WWUS45 KTFX 281246 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 546 AM MST Mon Jan 28 2019 MTZ050-051-281800- /O.EXP.KTFX.BZ.W.0001.000000T0000Z-190128T1300Z/ /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Judith Basin-Fergus- 546 AM MST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... ...BLIZZARD WARNING WILL EXPIRE AT 6 AM MST EARLY THIS MORNING... * WHAT...Snow occurring. Additional snow accumulations of up to one inch. Winds gusting as high as 40 mph. * WHERE...Judith Basin and Fergus. * WHEN...For the Blizzard Warning, until 6 AM MST early this morning. For the Winter Weather Advisory, until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ MTZ012-281800- /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Cascade- Including Kings Hill Pass 546 AM MST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow occurring. Snow will taper off through this morning. Additional snow accumulations of up to one inch. * WHERE...Cascade. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions, especially on US Highway 89 through the Little Belt Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ MTZ054-281800- /O.CON.KTFX.WW.Y.0007.000000T0000Z-190128T1800Z/ Meagher- 546 AM MST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 5000 FEET... * WHAT...Snow occurring above 5000 feet. Additional snow accumulations of up to one inch. * WHERE...Meagher. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions along US Highway 89 through the Little Belt Mountains. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 27, 10:27 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jan 27, 10:27 PM MST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1027 PM MST Sun Jan 27 2019 ...Updated Aviation Discussion... .SYNOPSIS... A cold front will continue to push southward across the region this evening. This will continue to bring areas of snow and gusty winds, mainly across central, western, and southern portions. Light accumulations are expected across the lower elevations, with moderate accumulations in the mountains. Gusty winds may bring some areas of blowing snow, while rapidly freezing temperatures bring some flash freezing conditions. Snow then tapers off tonight into Monday morning. The remainder of Monday will see clearing skies and below normal temperatures. && .UPDATE... Cold and moist Canadian air continues to push southward through Montana this evening. Upslope flow against higher terrain is squeezing out snowfall across portions of Central Montana which is expected to persist through much of the evening hours. Have updated forecast to increase PoPs/Snow Amounts at locations currently receiving snowfall in this region. Remainder of the forecast is in pretty good shape so no changes have been made to temperatures or to winds. mpj && .AVIATION... Updated 0527Z. Surface cold front will stall over far southwest Montana through the overnight, then slowly dissipate through 12z/Mon. Snow will gradually diminish to the north of the front through the morning hours, ending first near KGTF between 06z-09z/Mon and near KBZN around 12z/Mon. Favored upslope areas in this region will see IFR/MVFR conditions at times with mountains obscured. Conditions expected to improve from northwest to southeast after 12Z Monday with widespread VFR conditions anticipated for Monday afternoon. && .PREV DISCUSSION... /ISSUED 621 PM MST Sun Jan 27 2019/ Tonight through Monday night...Canadian cold front's interaction with the numerous mountains in southwest MT should slow the cold front's progression overnight. Areas of snow will continue to affect Central Montana this evening before diminishing overnight. Winds will then subside on Monday and Monday night as a strong surface high pressure ridge and associated cold air mass graze our area. - Jaszka Tuesday through Sunday...Primarily northwesterly flow aloft resides over our area, with a powerful jet stream over the Dakotas helping to keep bitter Arctic cold well to our east over the Dakotas. However, low-level easterly flow will allow some Arctic air to remain in place or creep in from the east over the lower elevations of north-central Montana, particularly along the Milk River and Missouri River valleys and tributaries through Wednesday. Below- normal temperatures Tuesday should moderate to near-normal readings Wednesday. A warm front moving across north-central Wednesday will help bring increasing west to southwest flow with upper ridging moving over the region Thursday. This will allow temperatures to begin to rebound to above normal readings in many locations, with some models suggesting the potential for temperatures well into the 40s and 50s by the end of the work week with increasing southwesterly flow. By later Friday into Saturday, a well-developed disturbance and associated cold front is likely to cross the region, bringing primarily mountain snow to the Northern Rockies and increased winds and possibly a brief shot of snow to the plains. Continued unsettled weather in fast westerly or northwesterly flow would continue to bring mainly mountain snow to the region into the beginning of the next week. - CC && .PRELIMINARY POINT TEMPS/POPS... GTF 14 27 6 25 / 100 0 0 0 CTB 11 27 2 24 / 70 0 0 0 HLN 9 26 3 28 / 100 0 0 0 BZN 10 24 2 28 / 40 0 0 0 WEY -2 19 -10 24 / 40 10 0 0 DLN 12 27 7 32 / 20 0 0 0 HVR 14 26 1 17 / 0 10 0 0 LWT 12 22 4 22 / 50 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Monday above 5000 feet for Meagher. Winter Weather Advisory until 11 AM MST Monday Cascade... Fergus...Judith Basin. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jan 27, 9:25 PM MST, 3 hours 48 minutes before
Special Weather Statement National Weather Service Great Falls MT 925 PM MST Sun Jan 27 2019 MTZ014-015-052-053-055-280700- Central and Southern Lewis and Clark-Madison-Jefferson-Broadwater- Gallatin- Including the cities of Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 925 PM MST Sun Jan 27 2019 Narrow bands of steady to heavy snow will affect parts of southwest Montana through midnight tonight. Snowfall rates up to 1 inch per hour are expected with the heaviest snow. Fresh snow accumulations through midnight should generally reach 1 to 3 inches. This includes Boulder Hill, Bozeman Pass, Homestake Pass, MacDonald Pass, and the city of Bozeman. Plan on slippery road conditions and greatly reduced visibility in falling snow.
Local storm report, Jan 27, 10:22 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1022 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST 2 WSW LEWISTOWN 47.05N 109.47W
01/27/2019 M59 MPH FERGUS MT ASOS
LEWISTOWN AIRPORT ASOS RECORDED 59 MPH PEAK
WIND GUSTS AT 10:45 AM AND 10:54 AM MST ON
27 JAN 2019.
&&Local storm report, Jan 27, 10:45 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM NON-TSTM WND GST 3 WNW RAYNESFORD 47.28N 110.80W
01/27/2019 M58 MPH CASCADE MT OTHER FEDERAL
&&Local storm report, Jan 27, 10:48 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1048 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST 2 WNW MOCCASIN 47.06N 109.95W
01/27/2019 M58 MPH JUDITH BASIN MT MESONET
MOCCASIN AGRIMET STATION.
&&Local storm report, Jan 27, 10:51 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1051 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM NON-TSTM WND GST 3 NNE MONARCH 47.14N 110.82W
01/27/2019 M61 MPH CASCADE MT DEPT OF HIGHWAYS
MONARCH CANYON MDT WEATHER STATION.
&&Local storm report, Jan 27, 11:49 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 PM MST SUN JAN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM NON-TSTM WND GST 8 WNW WHITEHALL 45.91N 112.25W
01/27/2019 M69 MPH JEFFERSON MT UNKNOWN
&&Nearby
Blizzard Warnings in Montana, 2019Every blizzard warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.